Spotlight on Corticobasal degeneration

Corticobasal degeneration is one of the atypical parkinsonian syndromes or Parkinsonism-plus syndromes that can mimic Parkinson disease, but it is distinct because of the added features of apraxia, dysphasia, cortical sensory signs, unusual dystonic postures, involuntary movements such as myoclonus, and “alien limb” sign.

In this article, Dr. Abhishek Lenka of MedStar Georgetown University Hospital reviews the clinical features of the disease as well as the pathological findings. New potential genetic etiologies of the disease are presented. Although treatment remains symptomatic, accurate diagnosis can help prepare families and help clinicians better understand and treat this progressive, fatal disorder.

To view the complete article, click here and log in.

Twitter Digest for November 15, 2019

Twitter Digest for November 14, 2019

Spotlight on Migrainous infarction

Migrainous infarction is a rare complication after usual attacks of migraine with aura with a documentation of neuroimaging findings, such as cortical laminar necrosis. Migrainous infarction mostly occurs in the posterior circulation and in younger women with a history of migraine with aura. The majority of patients present with visual prolonged aura, and the stroke severity is mild with good short-term and long-term outcomes.

In this article, Dr. Shuu-Jiun Wang of the Brain Research Center, National Yang-Ming University, and the Neurological Institute, Taipei Veterans General Hospital updates the topic of migrainous infarction, including the diagnostic criteria proposed by the International Classification of Headache Disorders, 3rd edition, 2018. The summary also reports good outcomes of a Mexican study on a group of 15 patients with a mean follow-up of 7.5 years.

To view the complete article, click here and log in.

Twitter Digest for November 13, 2019

Twitter Digest for November 12, 2019

Twitter Digest for November 11, 2019

Spotlight on Corticosteroid myopathies

Exposure to endogenous or exogenous corticosteroids may produce myopathy. A particularly interesting entity is severe myopathy occurring in critically ill patients exposed to high-dose corticosteroids and neuromuscular blocking agents.

In this updated article, Dr. Aziz Shaibani of Baylor College of Medicine and Dr. Husam Al Sultani of the Nerve and Muscle Center of Texas refer to the common problem of distinguishing steroid myopathy from an underlying inflammatory muscle disease. When glucocorticoids are tapered in this situation, the patient must be monitored for a flare of the underlying condition (in particular, rise of CK) and for signs of evolving adrenal insufficiency. Improved strength within 3 to 4 weeks after corticosteroid tapering is a good indicator that the weakness was indeed due to the drug and not to the underlying inflammatory muscle disease.

To view the complete article, click here and log in.

Twitter Digest for November 8, 2019

Twitter Digest for November 7, 2019